Louisiana, 2011

Hail and Damaging Winds in Louisiana, April 26, 2011

April 26, 2011 · NWS LCH · 11 events in 7 counties and zones

Several supercell thunderstorms moving southeastward across southeast Texas congealed into a line and spread across southwest Louisiana during the early morning hours on April 26. Several reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several supercell thunderstorms moving southeastward across southeast Texas congealed into a line and spread across southwest Louisiana during the early morning hours on April 26. Several reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 25, 11:19 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 25, 11:19 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1219 AM CDT TUE APR 26 2011

.UPDATE...
UPDATED ZONES TO EXTEND TORNADO WATCH 210 INTO HARDIN COUNTY DUE
TO DEVELOPING CONVECTION NORTH OF THE HOUSTON AREA. CONVECTION
CONTINUES TO MOVE TO THE EAST SOUTHEAST TOWARD OUR SE TX COUNTIES.

&&

.AVIATION...
CLUSTER OF STORMS IS MOVING INTO WESTERN LA TONIGHT...AND
INCLUDED A TEMPO GROUP AT KAEX FOR +TSRA WITH STORMS EXPECTED TO
MOVE THROUGH BETWEEN 06Z-08Z. OTHERWISE...FEW CHANGES TO THE 06Z
TAF PACKAGE. GUSTY SRLY WINDS WILL PERSIST TONIGHT...STRENGTHENING
AGAIN ON TUESDAY WITH GUSTS NR 30 KT. MVFR CIGS WILL LIFT TUESDAY
MORNING...BUT SHOULD REMAIN MVFR THROUGH THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  85  54  79 /  10  10   0   0
KBPT  72  85  57  80 /  10  10   0   0
KAEX  72  83  52  79 /  20  20   0   0
KLFT  75  87  58  79 /  10  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
     EVANGELINE-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST.
     MARTIN-RAPIDES-ST. LANDRY-ST. MARY-UPPER ST. MARTIN-
     VERMILION-VERNON.

TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CALCASIEU LAKE-
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM-COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT
     20 NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM-SABINE LAKE-VERMILION BAY-
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM-WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&

24
Hazardous weather outlook, Apr 25, 4:32 AM CST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 AM CDT MON APR 25 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-261045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
532 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT ONCE AGAIN TODAY FOR SOUTH WINDS 15 TO
25 MPH WITH GUSTS TO 35 MPH.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS EAST CENTRAL TEXAS
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS ARE
FORECAST TO DRIFT TO THE SOUTH INTO THE LAKES REGION OF SOUTHEAST
TEXAS AND CENTRAL LOUISIANA INTO THE OVERNIGHT HOURS. IF THESE
THUNDERSTORMS DO MAKE IT INTO THE AREA...SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT WITH A
SMALL CHANCE OF A TORNADO. THE SLIGHT RISK AREA EXTENDS NORTHWEST
OF A LINE FROM WOODVILLE TO COLFAX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN TOMORROW NIGHT ACROSS
NORTHERN PORTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AHEAD
OF A COLD FRONT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AS
WELL AND A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE
FROM WOODVILLE TO OPELOUSAS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-261045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
532 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SOUTH
WINDS 15 TO 30 KNOTS AND SEAS OF 4 TO 7 FEET ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG ONSHORE FLOW WILL CONTINUE THROUGH WEDNESDAY FOLLOWED BY
STRONG OFFSHORE FLOW IN THE WAKE OF A COLD FRONT LATE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 25, 10:56 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     NON-TSTM WND DMG BROOKELAND              31.13N 93.99W
04/25/2011                   JASPER             TX   LAW ENFORCEMENT

            JASPER SHERIFF REPORTS TREES DOWN ON ROADS NEAR
            BROOKELAND AS WELL AS DIME SIZE HAIL.

&&

DJONES
Local storm report, Apr 25, 10:58 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     BROOKELAND              31.13N 93.99W
04/25/2011                   JASPER             TX   LAW ENFORCEMENT

            JASPER SHERIFF REPORTS TREES DOWN ON ROADS NEAR
            BROOKELAND AS WELL AS DIME SIZE HAIL.

&&

DJONES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
April 26, 12:10 AM CST
Where
Vernon County, Anacoco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.250, -93.350

Vernon Parish Sheriff Office reported trees blown down near Anacoco.

Thunderstorm Wind, Vernon

When
April 26, 12:20 AM CST
Where
Vernon County, Pitkin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.930, -92.930

Vernon Parish Sheriff Office reported several trees blown down across the parish.

Thunderstorm Wind, Rapides

When
April 26, 12:40 AM CST
Where
Rapides County, 1.17 mi SE of Mc Nutt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.309, -92.654

Rapides Parish Highway Department reported a tree blown down onto power lines on Mill Race Road.

Thunderstorm Wind, Calcasieu

When
April 26, 1:15 AM CST
Where
Calcasieu County, Starks
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.320, -93.670

Public reported several trees were blown down in Starks.

Thunderstorm Wind, Allen

When
April 26, 1:30 AM CST
Where
Allen County, Oberlin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.620, -92.770

Allen Parish Sheriff Office reported a tree blown down in Oberlin and another tree blown down on Highway 1151 about a half mile west of Oberlin.

Hail, Evangeline

When
April 26, 1:55 AM CST
Where
Evangeline County, Ville Platte
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.680, -92.270

Evangeline Parish Sheriff Office reported ping pong ball size hail at their building.

Thunderstorm Wind, Calcasieu

When
April 26, 2:00 AM CST
Where
Calcasieu County, Moss Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.300, -93.220

KPLC-TV reported a large tree was snapped and crushed a pickup truck in Moss Bluff. Another tree and a fence were blown down in town.

Thunderstorm Wind, Avoyelles

When
April 26, 2:10 AM CST
Where
Avoyelles County, Plaucheville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.950, -91.970

Plaucheville Town Hall reported a tree blown down.

Thunderstorm Wind, Calcasieu

When
April 26, 2:15 AM CST
Where
Calcasieu County, 0.7 mi WSW of Mallard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Insurance Company
Coordinates
30.228, -93.162

An insurance adjuster reported a tree blown onto a house at the intersection of Broad Street and Hackberry Street. A wind gust of 54 mph was measured at the nearby Chennault Airport.

Thunderstorm Wind, Calcasieu

When
April 26, 3:55 AM CST
Where
Calcasieu County, 2.05 mi NW of Vincent
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.169, -93.376

Lake Charles American Press reported strong winds broke a power pole in Carlyss, contributing to nearly 14,000 power outages across the Lake Charles area.

Hail, St. Mary

When
April 26, 7:15 AM CST
Where
St. Mary County, 7.07 mi WSW of Louisa
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
29.718, -91.872

Public reported golf ball size hail damaged several homes, boats, and vehicles in Cypremort Point. Homes received broken windows and siding damage, while boats and vehicles saw broken windows and numerous dents.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296331, 296332, 296333, 296334, 296335, 296336, 296337, 296338, 296339, 296340, 296341.